Elizabeth Miller, PharmD, team leader of the Internet and health fraud team, US Food and Drug Administration Center for Drug Evaluation and Research, Silver Spring, Maryland.
The FDA was recently alarmed when it received dozens of reports of adverse events—including death!—involving people who used a certain product marketed as a dietary supplement that claims to be “natural” and to ease muscle pain, arthritis, osteoporosis and other related conditions.
It turns out that there are ingredients in these pills that aren’t listed on the label—what’s worse, they aren’t natural. They’re prescription drugs.
You would think that anyone taking the supplement could just stop popping the pills and they’d be OK. But hang on—the news takes yet another dangerous turn. Quitting the supplement cold turkey can also cause serious—even fatal—health problems.
To find out how anyone in this situation is supposed to deal with such a terrifying catch-22, I called Elizabeth Miller, PharmD, acting director of the FDA’s Division of Non-Prescription Drugs and Health Fraud.
The “supplements” in question are called Reumofan Plus and Reumofan Plus Premium, which people are taking because the pills promise to help relieve muscle and joint pain, among other things. They’re pills that are manufactured in Mexico by a company called Riger Naturals and are sold on the Internet (one site, for example, sells 30 pills—a two-week supply—for $28) as well as at some retail stores and less traditional outlets, such as ethnic markets and flea markets.
An FDA lab analysis found that the pills contain three prescription pharmaceutical ingredients that aren’t listed on the labels, including…
Differing amounts of these hidden ingredients were found in varying lots of the supplements. The adverse reports that the FDA received included two deaths, one stroke and many more serious side effects that required medical attention, such as liver problems, sudden worsening of glucose control, swelling and leg cramps. I asked Dr. Miller whether these events took place within hours, days, weeks or months after consumers had started to take the pills or whether they had occurred shortly after consumers had stopped taking the pills, but she told me that it’s unknown.
The FDA can’t prove that the supplements are responsible for the side effects, but many of the adverse events correlate with those expected from the hidden drug ingredients, and it is unusual for the FDA to receive that many serious reports regarding a supplement, said Dr. Miller.
And there’s no question that these dangerous drugs don’t belong in an over-the-counter “supplement.”
The FDA has issued an alert that warns consumers about Reumofan products and is working with authorities in both Mexico and the US to get the pills off the market.
But the fact is, Reumofan is still out there. Though the single US distributor identified to date by the FDA (Samantha Lynn Inc.) has voluntarily recalled all the lots of the products that it distributed, those lots are only a fraction of the total number of lots on the market—so the products are still very easy to find. And they may already be in your medicine cabinet or that of a loved one.
The bottom line: Don’t start taking Reumofan. And if you’re already taking it, don’t stop cold turkey. Dr. Miller’s suggestion is to immediately schedule an appointment with your doctor, during which he or she can assess your individual health risks and decide how to safely taper your intake and get you off of these horridly dangerous pills.